question-icon

What causes pain in ears post usage of Afrin drops in a child?

default
Posted on Mon, 9 May 2016
Question: It was recommended that I put Afrin as drops in my 3yo daughters ear to break up the ear wax. This is the 2nd night and she is screaming that it hurts.
doctor
Answered by Dr. Sumanth Amperayani (2 hours later)
Brief Answer:
Afrin is nasal drops not ear drops

Detailed Answer:
Hi.....Afrin is nasal drops used to receive eustachian tube dysfunction. It is not to be used as ear drops.

Please Check the formulation pack...what it is mentioned as....ear drops or nasal drops.

Regards - Dr. Sumanth
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sumanth Amperayani (11 minutes later)
Yes. Afrin is a nasal spray with is why I asked. My Dr specifically said 2 or 3 drops nightly into the ear. Now my question is have we caused additional harm to my daughter by putting it in her ear? Should we take her to the emergency room? She is asleep now.
doctor
Answered by Dr. Sumanth Amperayani (37 minutes later)
Brief Answer:
No major harm - no need for emergency room immediately

Detailed Answer:
Hi...No major harm. Please do not put hereafter nasal drops in the ear.

No need to wake her up and rush to emergency room immedately.

I ma herewith explaining you the correct technique of using Afrin Nasal spray for ear pain. It has to be administer4ed in the nose.

Make the kid lay on back with your head hanging off the side of the bed. Turn the head toward the side of the affected ear. Then use the Afrin but NOT AS A SPRAY. Turn it upside down and let 4 drops drip into the nose. Leave the head over the side of the head turned toward the ear ache for about a minute. The mid might feel it go through nose and toward your ear. This should provide some relief from pressure very quickly.

Regards - Dr. Sumanth


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sumanth Amperayani

Pediatrician, Pulmonology

Practicing since :2003

Answered : 8342 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

153 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes pain in ears post usage of Afrin drops in a child?

Brief Answer: Afrin is nasal drops not ear drops Detailed Answer: Hi.....Afrin is nasal drops used to receive eustachian tube dysfunction. It is not to be used as ear drops. Please Check the formulation pack...what it is mentioned as....ear drops or nasal drops. Regards - Dr. Sumanth